Oklahoma, 2017

Flash Flooding and Hail in Oklahoma, July 3 to 4, 2017

July 3 to 4, 2017 · NWS TSA · 5 events in 2 counties and zones

Strong to severe thunderstorms developed along a weakening warm front across northern Oklahoma during the early evening hours of July 3rd. The strongest storms produced hail up to quarter size, damaging wind gusts, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along a weakening warm front across northern Oklahoma during the early evening hours of July 3rd. The strongest storms produced hail up to quarter size, damaging wind gusts, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 5:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 3, 5:40 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
640 PM CDT Mon Jul 3 2017

.DISCUSSION...

The discussion for the 00Z TAFs can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
The main concerns for aviation will be timing of storms and then
potential for low cigs in the wake of the storms on Tuesday
morning. The unsettled weather pattern continues tonight into
Tuesday. A complex of storms will sweep into the region from the
west this evening for the NE OK sites, and after midnight for the
SE OK and NW AR sites. Expect IFR or MVFR vsbys and windy
conditions with the storms. Latest data suggests that a period of
low MVFR, possibly even IFR briefly, cigs will spread over most
of the sites in the wake of the storm complex Tuesday morning.
Conditions will trend toward VFR as the day progresses, with too
low a chance for more storms to mention in the forecast at this
point.

As a side note, some late afternoon/early evening elevated storms
just north of the Tulsa airport may impact the airport if they
build south on any outflow. These storms will be weaker than the
storms to arrive later tonight.

Lacy

&&

.PREV DISCUSSION... /Issued 335 PM CDT Mon Jul 3 2017/

DISCUSSION...
Attention is focused on thunderstorm potential this evening and
overnight. MCV is noted in water vapor imagery, currently over
south central Kansas. This feature is helping storm development
just south of Pratt. Strongest low level convergence is located
over the eastern TX panhandle where an old outflow boundary
extends southeast into central Oklahoma.

The latest model solutions support a convective complex
initiating across northwest OK by late afternoon. Current thinking
is that storms will organize into a linear MCS, arriving into
northeast Oklahoma between 9-10pm and into the Tulsa area between
10pm-12am, and into western Arkansas after 1-3am. However, storms
are already ongoing across far portions of Osage County, and
scattered storm chances remain late this afternoon and early
evening, ahead of the more organized system late.

The potential for scattered showers and thunderstorms will
continue through the Fourth of July. The best chance of storms
will be Tuesday morning, associated with the overnight MCS. By
Tuesday evening, it appears the higher chance for storms will have
shifted into northwest Arkansas, associated with an upper wave.
Temperatures tonight through Wednesday will be cooler than normal
with widespread clouds and convection. By Thursday and Friday,
temperatures will return to near seasonal readings, in the lower
to mid 90s with no rain in the forecast.

The next chance for storms arrives by Saturday into Sunday,
although these chances will be on the low side given upper ridge
building to our west.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  86  68  88 /  70  60  40  40
FSM   74  86  71  89 /  70  70  60  50
MLC   73  87  70  86 /  70  50  50  40
BVO   68  85  66  88 /  60  60  30  30
FYV   67  81  67  84 /  60  60  60  50
BYV   68  81  68  82 /  40  60  60  50
MKO   71  82  67  86 /  70  60  50  40
MIO   70  83  68  86 /  60  60  50  40
F10   69  85  69  86 /  70  60  50  40
HHW   73  87  73  90 /  50  30  50  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...30
Hazardous weather outlook, Jul 3, 4:16 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
516 PM CDT Mon Jul 3 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
516 PM CDT Mon Jul 3 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Primarily Eastern Oklahoma.
	ONSET...Ongoing though main potential after 10 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 10 PM.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After 10 PM.

DISCUSSION...
Scattered thunderstorms had developed across parts of Northeast
Oklahoma late this afternoon ahead of a thunderstorm complex
developing to the west in Northwest Oklahoma. Scattered
thunderstorms through the mid evening hours will remain possible
mainly north of Interstate 40. An isolated severe potential with
locally strong winds and hail will be capable within any
thunderstorm development through the mid evening hours.

Late this evening and into the overnight hours...the thunderstorm
complex out west is forecast to move into Eastern Oklahoma and
spread across the region into Northwest Arkansas. A limited severe
potential will be possible across Eastern Oklahoma and Northwest
Arkansas...though the greater potential continues to be over
Eastern Oklahoma. Damaging winds of 60 to 70 miles per hour and
quarter size hail will be the main threats through the overnight
hours. Also...periods of heavy rainfall will again be possible
tonight...which could increase flash flooding concerns especially
over locations that have already received recent heavy rains.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY AND SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms may be ongoing early Tuesday as a large storm
complex is likely to be moving across the region. Instability
across the region will allow for a continued severe potential
Tuesday. The unsettled weather pattern will continue with
thunderstorm chances Wednesday...however the trend will be for
drier and warmer weather for late week. The next cold front is
forecast to move into the region over the weekend with a chance of
thunderstorms returning.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 3, 5:07 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
607 PM CDT MON JUL 3 2017

OKZ054-032330-
Osage OK-
607 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE COUNTY UNTIL
630 PM CDT...

At 607 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Wynona to 7 miles north of Walnut
Creek State Park. Movement was east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Barnsdall...                      Wynona...
Avant...                          Wolco...

LAT...LON 3658 9605 3623 9605 3628 9633 3659 9634
TIME...MOT...LOC 2307Z 290DEG 13KT 3654 9627 3635 9624
Special weather statement, Jul 3, 5:55 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
655 PM CDT MON JUL 3 2017

OKZ054-059-040030-
Osage OK-Pawnee OK-
655 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND NORTH CENTRAL
PAWNEE COUNTIES UNTIL 730 PM CDT...

At 655 PM CDT, a strong thunderstorm was located near Skedee, moving
north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Pawnee...                         Fairfax...
Ralston...                        Blackburn...
Skedee...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3631 9662 3635 9684 3658 9684 3653 9651
TIME...MOT...LOC 2355Z 191DEG 6KT 3641 9671

Lacy
Special weather statement, Jul 3, 6:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
733 PM CDT MON JUL 3 2017

OKZ054-059-040100-
Osage OK-Pawnee OK-
733 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND CENTRAL
PAWNEE COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, a cluster of strong thunderstorms was centered 4
miles northwest of Hominy, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Pawhuska...                       Hominy...
Cleveland...                      Barnsdall...
Wynona...                         Osage...
Blackburn...                      Pershing...
Nelagoney...                      Tallant...

LAT...LON 3625 9632 3640 9668 3679 9648 3664 9602
TIME...MOT...LOC 0032Z 208DEG 25KT 3647 9643

Lacy
Special weather statement, Jul 3, 6:42 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
742 PM CDT MON JUL 3 2017

OKZ054-040115-
Osage OK-
742 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 815 PM
CDT...

At 742 PM CDT, a strong thunderstorm was located near Fairfax, moving
northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fairfax...                        Burbank...

LAT...LON 3654 9670 3665 9679 3683 9655 3659 9638
TIME...MOT...LOC 0042Z 240DEG 14KT 3661 9670

Lacy
Special weather statement, Jul 3, 7:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
803 PM CDT MON JUL 3 2017

OKZ054-040130-
Osage OK-
803 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE COUNTY UNTIL 830 PM
CDT...

At 803 PM CDT, strong thunderstorms were located along a line
extending from 7 miles northwest of Wynona to 9 miles north of
Cleveland to 3 miles southeast of Hominy. Movement was east at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Pawhuska...                       Skiatook...
Hominy...                         Wynona...
Nelagoney...                      Pershing...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3684 9621 3653 9620 3636 9601 3633 9635
      3642 9653 3665 9656
TIME...MOT...LOC 0103Z 253DEG 13KT 3659 9645 3644 9645 3640 9635

Lacy

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
July 3, 7:05 PM CST
Where
Osage County, 0.55 mi SE of Hominy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.415, -96.392

Flash Flood, Osage

When
July 3, 8:38 PM CST to July 4, 3:30 AM CST
Where
Osage County, Hominy to 0.68 mi E of Hominy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.420, -96.400

Portions of numerous streets were flooded in Hominy.

Thunderstorm Wind, Pawnee

When
July 3, 9:07 PM CST
Where
Pawnee County, 0.56 mi S of Cleveland
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.312, -96.470

Thunderstorm wind gusts were measured to 70 mph.

Flash Flood, Osage

When
July 3, 9:15 PM CST to July 4, 3:30 AM CST
Where
Osage County, Hominy to 0.64 mi S of Hominy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.420, -96.400

Flood water was waist deep in parts of Hominy.

Flash Flood, Osage

When
July 3, 9:47 PM CST to July 4, 3:30 AM CST
Where
Osage County, Hominy to 0.73 mi S of Hominy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.420, -96.400

Several roads were flooded and closed in and around town. Several vehicles were driven into the flood waters, where they stalled.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713078, 713079, 713080, 713081, 713082.